Doc: Kidney issues cause myriad symptoms
Dear Dr. Roach: I am a 65-year-old man, and I received a kidney from my wife in 2001. I started out on higher doses of prednisone and was cut down to 5 milligrams daily. Am I able to produce cortisone from my adrenal gland, or has taking the pill form for those years cut out my ability to produce it naturally? Could being unable to produce it naturally explain why I feel run down the day after exercising?
Dear P.L.: Taking prednisone for prolonged periods can indeed lead your body to an inability to make its own cortisone. The higher the dose and the longer you take it predict a higher risk of being unable to make your own when necessary. This condition is called adrenal insufficiency, and it’s rare in people taking less than 5 milligrams of prednisone daily. It’s likely in those taking 20 milligrams or more daily for more than three weeks. Your situation is not clear.
When the body is under stress (a severe illness or surgery, for example), you require higher doses of steroids. The body normally makes the equivalent of about 5 milligrams of prednisone a day, but in times of stress, it may require five times that amount. Having inadequate steroid under stress is a life-threatening emergency, a condition called adrenal or Addisonian crisis.
Patients suspected of adrenal insufficiency are tested for it with a simple blood test for cortisol (also called cortisone, it’s the body’s main natural steroid). An 8 a.m. level below 5 mcg/dL suggests adrenal insufficiency, and a level above 10 makes it unlikely. These levels have to be checked while you’re off prednisone. Those who have a level between 5 and 10 need a more sophisticated test, an ACTH stimulation test. (People who absolutely can’t stop steroids, such as those with a solid organ transplant, can go on a different steroid temporarily that doesn’t interfere with the measurement to undergo the ACTH stimulation test).
Your fatigue after exercise could be due to adrenal insufficiency, and I would talk to your physician about getting tested. However, there are many other possible causes.
Finally, bravo to your wife for generously donating her precious kidney.
Dear Dr. Roach: I have taken Aleve as needed for my constant aches and pains for almost 20 years. At first, it was a wonder drug for me, but a strange thing happened: I developed a worsening rash each time I took Aleve.
Could I have developed an allergic reaction?
Dear R.D.: It does sound like an allergy. People can develop allergies over years; indeed, allergies by definition must occur after at least one exposure. However, it could be an allergy to a component in the pill that isn’t the active ingredient, naproxen. Nonetheless, I would suggest a different medicine, since allergies can worsen over time.
Email questions to ToYourGoodHealth@med.cornell.edu.